Although rare, methemoglobinemia is a life-threatening condition and can be caused by a variety of oxidizing reagents that are commonly used in healthcare settings. The authors present a case of methemoglobinemia involving a patient with anemia who had mafenide acetate burn dressings and who underwent transesophageal echocardiography.

Although rare, methemoglobinemia is a life-threatening condition and can be caused by a variety of oxidizing reagents that are commonly used in essentially all healthcare settings. Thus, it is vital for critical care nurses to be aware of the causes of methemoglobinemia, the resulting signs and symptoms, and the treatment options. We present a case of methemoglobinemia involving a patient with anemia who had mafenide acetate burn dressings and who underwent transesophageal echocardiography.

JL, a 21-year-old man, was admitted to a regional burn center after sustaining burns on 68% of his total...

You do not currently have access to this content.